What Are the Signs of Heroin Use?

Heroin is produced by the synthesis of morphine and opium poppy seeds, and is the most addictive opiate. It works by mimicking the effects of naturally occurring endorphins in the brain by producing a euphoric feeling. While many heroin addicts administer the drug through injections, smoking and snorting are becoming more popular due to the risks of sharing needles. Its effect on the body varies and is determined by the level of addiction and use.

Needle Marks

Severe heroin addicts are likely to administer the drug using intravenous and intramuscular injections, which provides the fastest rush. However, addicts require frequent injections to avoid the effects of withdrawal. Many addicts aggressively administer injections, often with unclean needles, leading to the development of dark, purple splotches at the injection sites.

Heroin addiction leads to decreased appetite, which causes deficiencies in vitamins A and C. Vitamins A and C are essential to the health of body organs including the skin. Such deficiencies can cause heroin addicts to bruise easily. Addicts who administer the drug intravenously often develop bruises around the areas of the skin where they inject heroin.

Bruises may be caused by using dull needles or by pressing the needle too hard and quickly. Some addicts may try to hide their addiction by injecting the opiate between their toes or on the sides of the feet.

Respiratory Difficulties

Some heroin addicts have trouble breathing immediately after administering a shot of heroin. Another common effect of heroin administration is irritation of internal muscles and organ tissues. Irritation occurs in all cases regardless of whether the drug is snorted or injected. Heroin addicts are likely to contract various respiratory infections such as pneumonia due to a suppressed immune system and irritated lungs. Severe heroin addiction may lead to infections of the lungs, liver and kidneys.

Eyes

Common signs of heroin abuse are dilated pupils and glassy eyes. Healthy pupils dilate in the dark to allow more light to enter the eyes and shrink in the light to prevent excess light from entering the eyes. The eyes of a heroin addict will often dilate when previous administration of the drug begins waning and become constricted in the dark. Severe addiction will lead to erratic dilation and constriction of the pupils as heroin injection frequency decreases.

Hot and Cold

Each heroin injection increases the heart rate. Some addicts become extremely hyperactive after use, while others become subdued and isolated. Heroin addicts often begin to shiver and have clammy hands once the rush begins to decline. Severe addicts may feel cold and start convulsing once the rush declines. These signs may occur just a few hours after injection.

Severe Addiction

Long-term and severe addiction may lead to more serious symptoms than those mentioned above, including drastic weight loss and an unhealthy, thin appearance. Addicts’ skin may look pale and exhibit decreased turgor, which is the ability of the skin to return to its smooth state when pinched up into a ridge. Severe heroin addiction often leads to poor health, indigestion and other serious health problems. Addiction is a direct result of heroin use, while personal neglect is the direct result of addiction.

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply

Your email address will not be published. Required fields are marked *